Coming off antidepressants safely

Why tapering matters, what discontinuation symptoms can feel like, and how to plan with your provider.

Earl Johns, MSN, PMHNP-BC

Earl Johns, MSN, PMHNP-BC

Board-certified psychiatric nurse practitioner and founder of Wellthy Psychiatry & Wellness

✓ Medically reviewed by Earl Johns, MSN, PMHNP-BC

green trees on forest during daytime

Feeling better and wondering if you still need your antidepressant? That’s a great conversation to have. Stopping safely takes a plan.

Don’t stop suddenly

Stopping an antidepressant all at once can cause discontinuation symptoms like dizziness, irritability, flu-like feelings, trouble sleeping or “brain zaps.” Tapering slowly lowers that risk.

Timing matters

Many providers suggest staying on treatment for six to twelve months after you feel well. A calmer season of life is usually a better time to taper than a stressful one.

Make a plan together

We’ll decide on a gradual taper, check in along the way and adjust if symptoms appear. Some people taper over weeks, others over months.

Know the signs of relapse

Returning low mood, anxiety or sleep changes that last more than a couple of weeks may be a sign to pause or restart treatment. That isn’t failure. It’s good information.

A gentle next step

A free 15-minute phone consult is an easy way to see if Wellthy Psychiatry feels like the right fit for you.

This article is for general education and isn’t medical advice. If you’re in crisis, call or text 988, the Suicide & Crisis Lifeline, or call 911.

Earl Johns, MSN, PMHNP-BC, psychiatric nurse practitioner

About the author

Earl Johns, MSN, PMHNP-BC

Board-certified psychiatric nurse practitioner · UCSF-trained · Founder of Wellthy Psychiatry & Wellness

Earl provides LGBTQ+ and neurodivergent-affirming psychiatric care, blending medication management, therapy and whole-person approaches. He sees clients in San Francisco and by telehealth across California.